Discussion in 'General ME/CFS Discussion' started by sianrecovery, Sep 14, 2013.
Could somebody be more specific about what to do if you have been on Prednisone and feel horrible getting off it? HC? What's that? Specifically. I was put on a 5 day packet of Prednisone for blocked ears from allergies and it made me feel fantastic, like I have not felt in years. But tapering off, made me weepy and now I am really really tired yet can't sleep. Well, I couldn't sleep before anyway of course. But what should I do?
I'm no expert, I'm just tapering off slowly, grumpily, regretfully. I hate having the pain back. A local naturopath suggested herbal support - she mentioned Adrenal Support by Gaia Herbs, and an adrenal glandular when I'm done, but I don't know whether they work from experience. A few years back my ME doc suggested a low dose of hydrocortisone cream daily to try and get my low cortisol back in normal range, think it was a mil, can't remember the strength, will look, rotated sites for application. My cortisol did come back up. There may well be a trade off with immunity tho. I am also on liothyronnine, thyroid hormone, so don't know what the effect of that is. From experience of other withdrawal, maybe it's one of those tolerate the discomfort to get to the other side things. My doc said to put the dose back up and taper off slowly enough there are no symptoms. I haven't done that. Much as I enjoyed the pain holiday, I want off. Today is a 10mg dose, tomorrow 7.5.
HC stands for hydrocortisone, which I understand is just the use of another name for cortisol (to confuse us if at all possible ). I wish I had an answer for you for what to do next. I myself have used low-dose HC (20 mg / day) for about 15 years now, and feel it's contributed toward sleep improvement by re-establishing a semblance of a normal circadian rhythm.
P.S. Sianrecovery, I completely agree with your assessment of endocrinologists. For some reason, I was just thinking this morning how close to worthless they are for helping pwCFS with various endocrine issues.
I am so sorry about your friend, we are so vulnerable by the state of our health. Hope your pain becomes more managable. To top it all off my PCP has me on a diminishing dose of clonazepam (Klonopin) but because of the 2 ER visits and 2 days in the hospital I got off the schedule and ran out 3days ago, won't get new RX until 2days from now. I am in the throws of withdrawal and feel awful not too mention the 2nd round of Florinef made me look and feel like I swallowed a watermelon. Unlike you steroids make me worse, tons of joint pain. I just have to make it through this weekend.
Abrupt cessation of benzo's can represent a medical emergency in its own right - can not someone write you up for a covering dose?
It can be tricky weaning off of corticosteroids. I have tried 3 times and failed x 3. I will not be trying again. A good guess would be that even if a long-time user like myself did have enough adrenals to support the project that it could still take 12 - 18 months. It is a very slow, incremental process and most people fail because they won't listen to what their body is trying to tell them.
For those doing a short course the process is easier. That said, a percentage of us do feel better on adrenal replacement because our adrenals are shot. A proposed short course of steroids and failure to wean could be the first recognized sign. There is a lot of overlap between ME and low adrenal function.
The main adrenal supports (off the top of my head) are B2, B5, Vitamin C and ACE - which is adrenal cortical extract. It seems to be fairly important to focus on this one as opposed to whole glandular products which also may have small amounts of adrenaline etc.
ACE seems to work in 2 ways. One it provides the materials that adrenals are made of - therefore raw materials. Also, it (theoretically) puts into circulation elements that tell the hypothalamus that everything is fine in "adrenal-land" and that it should ease off the trigger a bit. When the hypothalamus stops "flogging the dead horse", this allows for healing to take place and the adrenals to start functioning again....rebooting, as it were.
There are other products with various herbals including licorice and ashwagandha which also are helpful for some.
That's really helpful Stridor, will check out the supplements.
Hi SianR, i hope things work ok for you with the taper. I'm a bit non-plussed because i thought i had replied to this thread before, but obviously i hadn't...
So sorry to hear of your friend with M.E. As far as i can tell most endos are complete bastards. I have had a consult with a very nice doctor this year (not an endo) who believes quite seriously that endos want people to stay ill and are not the least bit interested in treating them correctly.
Despite having had terrible problems with very high doses of inhaled steroids in the past causing immunity and hormonal problems i am now going to try HC cream - prescribed by DR M.
I didnt tolerate Armour at all well back in the summer it sent me into a terrible tailspin and then nosedived badly, wrecking a good few years of improvement through pacing. I did the adrenal saliva test and unsurprisingly my cortisol is very low all day (although good in the morning, Dr M thinks it likely my AM cortisol is spiking due to nigh time hypoglycaemia and is artificially raised) My DHEA levels were extremeley low so the plan is replace with DHEA and HC cream daily for afew months at least tpo see how it pans out. She also said NO more Armour for at least a few months. Has also prescibed metronizadole for upper fermenting gut. Bit worried that my body wont handle all of this at once - it doesnt usually like to handle much, infact this last few weeks i am improvong again since stopping EVERYHTING all supplements, drugs etc - now i'm stabilisng again at MY normal that i know i can sort of cope with.
Have you had any experience of HC cream? i think you mentioned it in another post on this thread. Sorry to ramble on...
Sorry to hear of the crash Justy. I did DHEA and HC cream for a year with doc M. Got my cortisol back in normal range. When I had my oestrogen tested via NHS it was very high - normalised on stoping DHEA - as I have high incidence of breast cancer in my family, won't do that again. Think I may try the HC cream once more though. Just did a month on anti-fungals, nizoral, I think. Went ok.
Hmmm i do wonder about oestrogen with the DHEA. I dont know what my oestrogen levels are, but i have always felt i have problems with too much oestrogen (large hips and breasts in proportion to my body, outrageously fertile, PMT helped by agnus castex) i had a maternal aunt who died young (38) of breast cancer... But surely really low levels are not good. Dr M didnt mention about problems or side effects of DHEA.
How the steroid taper going?
There is a thread here somewhere on DHEA and oestrogen. Don't remember name? Ema contributed to it, saying I think many women with ME tended to turn DHEA into oestrogen not testosterone. There's a lot of stuff on the internet too.
5mg today.....ordered ACE supp Stridor mentioned, and going to use HC cream the other side of the taper.
Just wanted to say a couple of things. Taking thyroid meds (dessicated thyroid and levothyroxine) with sick adrenals was a disaster. My adrenals took a triple hit from the mercury released when the amalgams came out, poor choice of a Vit C product, and flogging them until they packed it in with thyroid meds. Justy, this could have been what you experienced.
I was refused HC from 2 Drs. The first hydrocortisone that I got was OTC ointment squirted into capsules and swallowed. It allowed me to function well enough to find a Dr. You don't get to think with messed up adrenals and I never knew that until then.
High estrogen is way out of my league but if you have 23andme CYP1B1 L42V is the main enzyme in the liver to break it down, I've been told. I am ++ for this and it puts me at risk for breast cancer. CYP2E1*1B G9896C is another.
Just tried DHEA and pregnenolone and they triggered ME symptoms of fatigue and increased fog. Not sure of how they would do this as pregnenolone is supposed to help with fog.
Keep meaning to do 23andme. I am at high risk of breast cancer and am waiting to be tested for BRCA.
I hear you on the thyroid meds point, but as T3 is the first thing to allow me to function in years I'm going to stick with it. I did work on getting my adrenals right for four years before taking it.
Ps never thought about cream in caps
Probably for good reason...
@sianrecovery If someone needs HC and can't get a script, HC ointment has far fewer ingredients than creme to worry about. I did call the poison control centre and they never had a problem with my plan to take it orally. Petroleum base is not much different than mineral spirits which some people take daily for constipation.
The only issue that I had with it was not taking enough. I tend to be conservative when self administering this type of thing.
FWIW. I believe that it is the T3 in the thyroid meds that has helped me the most. I may be on it soon as the availability of Thyroid is not guaranteed here in Canada. The 30 mg dose is already on back order and the 60 mg is hit-and-miss.
I was thinking about moving from liothyronnine to naturethyoid, because while T3 has given me a life back over the last year and a half, it's often been a bumpy ride, especially when the underlying viruses/bacteria/whatever flare. It really smoothed out when I added the prednisolone, so we'll see how it is afterwards. I have osteoporosis among other things so long term steroids are not likely to be my friend.
5mg today, going to 2.5 tomorrow.
I depends on if your free cortisol is low or not.
@sianrecovery Do you use the long-acting or slow-release form of cytomel?
You can also try a Google Site Search
Separate names with a comma.